Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 113, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 11, 2002, 9:39 AM EST for Florence County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 9:39 AM EST (14:39 UTC)
- Expired
- Nov 11, 2002, 10:05 AM EST
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 5:40 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 111439 SVRILM SCC041-111505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 939 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1005 AM EST * AT 933 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES SOUTHWEST OF EFFINGHAM...OR ABOUT 12 MILES NORTHWEST OF LAKE CITY...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVERGREEN AT 945 AM CLAUSSEN AT 950 AM DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. $$ TRA LAT...LON 3411 7990 3389 8000 3386 7948 3424 7959
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 3:25 AM EST, 6 hours 14 minutes earlier.
Area forecast discussion, Nov 11, 3:25 AM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 325 AM EST MON NOV 11 2002 A LINE OF THUNDERSTORMS ALONG THE APPALACHIANS AT TIME. THESE STORMS WILL LIKELY DIMINISH DURING DIURNAL MINIMUM THIS MORNING. CLOUD DEBRIS WILL ENVELOP THE AREA THIS MORNING...BUT CLOUDS SHOULD THIN DURING THE AFTERNOON. META MUCH MORE UNSTABLE THAN GFS LATER TODAY AND TONIGHT. ALSO... WIND FIELDS ON GFS WEAKEN RAPIDLY AS SHORT WAVE TROUGH LIFTS WELL NORTH OF THE AREA TODAY. META HANGING ONTO MID LEVEL WINDS OF 50+ KT WITH H8 WINDS 35 TO 40 KT THIS AFTERNOON. HELICITY NOT THAT IMPRESSIVE...HOWEVER...GIVEN MAGNITUDE OF HEATING TODAY...SURFACE WINDS MAY BACK TO SSE ALONG AND NEAR THE COAST THIS AFTERNOON. SEVERE THUNDERSTORM RISK LOWERED FROM MODERATE TO SLIGHT PER SPC DISCUSSION TODAY AND TONIGHT. FRONT IS NOT GOING TO MAKE IT THROUGH THE AREA TONIGHT AND WILL SLOW TO A STALL OVERNIGHT AND TUESDAY AS A WAVE OF LOW PRESSURE DEVELOPS AND RIPPLES ALONG BOUNDARY. FRONT MAY ACTUALLY RETROGRADE...BUT LOOKS LIKE AREA WILL BE IN WARM SECTOR ON TUESDAY AND SO INCLUDED THUNDER. STRONG MID LEVEL WINDS...LOW LEVEL INSTABILITY AND A VEERING WIND PROFILE WITH HEIGHT MAKES TUESDAY AN INTERESTING DAY AS WELL. REPLACED PREVIOUS STRATIFORM RAIN WITH SHOWERS AND THUNDER. LOW PRESSURE MOVES TO NORTHEAST OF AREA TUESDAY NIGHT AND COLD FRONT FINALLY CLEARS THE COAST BY WED MORNING WITH UPPER TROUGH FOLLOWING DURING WED. MARINE: HAVE DECIDED TO RAISE SCA FOR ALL WATERS TODAY. ONE REASON IS THAT WINDS HAVE BEEN 20-25 KT AT FRYING PAN SHOALS ALL NIGHT AND SEAS HAVE BEEN FLUCTUATING BETWEEN 5-6 FT. WHILE WINDS ARE CONSIDERABLY WEAKER NEAR SHORE...SOME OBS ALONG THE IMMEDIATE COAST STILL INDICATE GUSTS IN EXCESS OF 15 KT. THE OTHER REASON IS THAT THE LOW LEVEL JET...WHILE WEAKENING...IS STILL FCST TO BE AROUND 35 KT THIS AFTERNOON AS IT MOVES OVER THE WATERS. ANY SHOWERS/TSTMS WILL ONLY HELP TO BRING THESE STRONGER WINDS TO THE SFC. THE GFS SHOWS THE COLD FRONT MOVING OFFSHORE TONIGHT...BUT WILL LEAN TOWARDS THE ETA WHICH KEEPS THE FRONT INLAND. BOTH MODELS INDICATE LOW PRES RIDING NE ALONG THE FRONT TUE AND THEN NE OF THE AREA TUE NIGHT. ONCE THE LOW MOVES NE OF THE AREA...IT SHOULD HELP PUSH THE FRONT OFFSHORE. WILL KEEP NW WINDS AT MINIMAL SMALL CRAFT LEVELS INTO WED NIGHT BEHIND THE FRONT. ...PRELIMINARY NUMBERS... ILM 79 65 71 53 / 60 100 100 100 LBT 78 63 66 51 / 60 100 100 100 FLO 79 64 66 50 / 60 100 100 100 MYR 77 65 71 53 / 60 100 100 100 .ILM... .NC...SCA. .SC...SCA. PUBLIC: DIGIORGI MARINE: JAQ
Hazardous weather outlook, Nov 11, 5:00 AM EST, 4 hours 39 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 500 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL TURN SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER HAZARD. AN ISOLATED TORNADO IS ALSO POSSIBLE. FREQUENT DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE STORMS. RAINFALL AMOUNTS WILL LOCALLY EXCEED 2 INCHES. PONDING OF WATER ON ROADWAYS WILL OCCUR. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION IN THE EVENT OF SEVERE WEATHER WATCHES AND WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ON TUESDAY. SOME OF THE THUNDERSTORMS ON TUESDAY MAY BE ACCOMPANIED BY STRONG WIND AND HAIL. VERY HEAVY RAIN AND FREQUENT LIGHTNING IS LIKELY. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY. DIGIORGI
In the hours before
Special weather statement, Nov 11, 5:15 AM EST, 4 hours 24 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 515 AM EST MON NOV 11 2002 ...THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT MAY TURN SEVERE... THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN NORTH CAROLINA AND EASTERN SOUTH CAROLINA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER OCCURRED ACROSS THE MID-WEST AND MID- SOUTH SUNDAY AND SUNDAY NIGHT JUST AHEAD OF A STRONG COLD FRONT. THIS COLD FRONT WILL APPROACH THE EASTERN CAROLINAS TODAY AND TONIGHT. SEVERE WEATHER IS MOST LIKELY TO OCCUR DURING THE LATER PORTIONS OF THE AFTERNOON AND THEN INTO THE NIGHT TIME HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THE MOST DANGEROUS OF THESE THUNDERSTORMS WILL BE CAPABLE OF TORNADOES. FREQUENT DEADLY LIGHTNING WILL ALSO OCCUR. TORRENTIAL DOWNPOURS WILL CAUSE WATER TO COLLECT IN LOW-LYING AND POOR DRAINAGE AREAS. LOCALLY...RAINFALL AMOUNTS OF MORE THAN TWO INCHES IS POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. WITH THE APPROACH OF STORMY WEATHER...NOW IS THE TIME TO PREPARE. IF YOU HAVE HOLIDAY DECORATIONS...OUTDOOR FURNITURE...PLANTERS OR LOOSE OBJECTS LYING AROUND YOUR PROPERTY...YOU MAY WANT TO BRING THEM INDOORS OR SECURE THEM TO KEEP THEM FROM BEING DAMAGED BY THE WIND. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS POTENTIALLY DANGEROUS WEATHER SITUATION. IF THE SEVERE WEATHER THREAT BECOMES MORE CERTAIN...SEVERE THUNDERSTORM OR TORNADO WATCHES WILL BE ISSUED. WHEN SEVERE WEATHER IS IMMINENT...THE NATIONAL WEATHER SERVICE WILL ISSUE SEVERE WEATHER WARNINGS. YOU CAN KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY TUNING TO NOAA WEATHER RADIO OR OTHER WEATHER OUTLETS. YOU CAN ALSO LOG ONTO YOUR COMPUTER AND VISIT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM (ALL IN LOWER CASE). DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 8:45 AM EST | Severe Thunderstorm Warning | ILM | Darlington | 50 min |
| Nov 11, 9:15 AM EST | Severe Thunderstorm Warning | ILM | Marlboro | 35 min |
| Nov 11, 12:24 PM EST | Special Marine Warning | ILM | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.